Very good questions.
JCHAO is now getting after docs to number the meds in the order they want them used and list parameters for adding a second or third option.
Example: Ibuprofen 600 mg PO q 6 hours for moderate pain. If no relief after 1 hour, Percocet 1-2 tabs PO q 4 hours for moderate to severe pain. Oxycodone 5 mg PO q 4 hours for breakthrough pain.
One nurse told me she will not overlap any PRN med because it will put her license in jeopardy - so if she gives one PRN pain medication that is q4-6h, then she will not give any other PRN pain med until the 4-6h on the first one are up. She feels if they were meant to overlap, they'd be scheduled. Is that correct?
No, that is not correct. In the example above, the patient could theoretically have all three meds mentioned within the six hour period after the ibuprofen was given. Why? Because she needs all three to get and keep her pain under control.
Many experienced nurses would employ this kind of dosing in their own heads (if all three meds were ordered), but JCHAO is now asking docs to spell it out formally so that patients can actually have what they need and not suffer in pain because an overly cautious nurse doesn't understand the concept of combining meds to get the desired result.
I work postpartum, and it is commonplace to give both
ibuprofen and Tylenol. They have different actions and together are able to cover our patients' discomfort.
When we get c-section patients, they usually come to the floor with a dilaudid (hydromorphone) PCA AND IV push toradol. If they're not on a PCA, they have Duramorph and toradol.
Combining meds is not only not wrong, it's completely acceptable and highly recommended in many cases.
You do want to make sure that you give the first med time to work. But if you assess your patient and her pain is still 6/10, it's time to look at the list and see what else she can have.
If you are combining or increasing narcs, of course, you have to keep tabs on sedation and respiratory symptoms, but if you are having problems in those areas, you need to let the doc know so something else can be prescribed.
One of my daughters was on a morphine PCA post-appendectomy. She was in agony. They upped the dosage until her respirations had dropped to eight and she was still in far too much pain. Finally, they changed the PCA to dilaudid and she got almost instant relief. She's one of the folks for whom morphine does not get the job done.
That's one more reason to do timely assessments. If you've tried all the tricks in your bag and there is still significant pain, you and the doc need to talk and come up with a different plan.
It's sad that your co-worker doesn't understand the idea of combining meds. It's great to be protective of your license, but not unnecessarily so and not at the expense of your patients.
Thanks for asking some really good questions.